[Skip to Content]
[Skip to Content Landing]
Article
January 1993

Corneal Toxicity From Acidic Vancomycin Solution

Author Affiliations

New Orleans, La

Arch Ophthalmol. 1993;111(1):18. doi:10.1001/archopht.1993.01090010020003
Abstract

To the Editor.  —Pflugfelder and Murchison1 reported a case of corneal toxicity with a 12-hour collagen shield soaked in tobramycin sulfate (40 mg/mL), vancomycin hydrochloride (50 mg/mL), and dexamethasone sodium phosphate (4 mg/mL) in the January 1992 issue of the Archives. When reconstituted in water, vancomycin has a pH of 2.5 to 4.5. Topical application of a solution with such a low pH to the cornea is toxic, whether or not a collagen shield is used. A collagen shield soaked in anything with a pH of 2.5 is extremely toxic to the cornea. I have seen several cases of corneal toxicity from topical application of acidic vancomycin solution alone. A buffer should be used to raise the pH to an acceptable level whenever vancomycin eye drops are used.

First Page Preview View Large
First page PDF preview
First page PDF preview
×